Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 140, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 20, 2012, 5:03 PM CDT for Presidio County, Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2012, 5:03 PM CDT (22:03 UTC)
- Expired
- May 20, 2012, 6:00 PM CDT
- In force
- 57 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Presidio County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 10.1 hours before the alert went out and 313 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 6168 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
955
WUUS54 KMAF 202203
SVRMAF
TXC377-202300-
/O.NEW.KMAF.SV.W.0140.120520T2203Z-120520T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
503 PM CDT SUN MAY 20 2012
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL PRESIDIO COUNTY IN SOUTHWEST TEXAS...
* UNTIL 600 PM CDT
* AT 455 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL
TO THE SIZE OF GOLFBALLS...AND DESTRUCTIVE WINDS IN EXCESS OF
70 MPH...WAS LOCATED 7 MILES NORTHWEST OF SHAFTER...OR 23 MILES
NORTH OF PRESIDIO...MOVING SOUTH AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
SHAFTER...
PRESIDIO...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 70 MPH...HAIL TO THE SIZE OF
GOLFBALLS OR LARGER...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL
LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM...MOVE TO SAFE
SHELTER NOW.
&&
LAT...LON 3008 10469 3013 10470 3017 10461 3007 10439
2988 10417 2970 10407 2948 10421 2951 10427
2951 10434 2954 10438 2958 10441 2963 10451
2966 10454 2977 10457 2992 10469 3006 10471
TIME...MOT...LOC 2200Z 339DEG 17KT 2987 10436
$$2 follow-up statements
605
WWUS54 KMAF 202241
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
541 PM CDT SUN MAY 20 2012
TXC377-202300-
/O.CON.KMAF.SV.W.0140.000000T0000Z-120520T2300Z/
PRESIDIO TX-
541 PM CDT SUN MAY 20 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR CENTRAL PRESIDIO COUNTY...
A SEVERE THUNDERSTORM...CAPABLE OF PRODUCING GOLFBALL SIZED HAIL
AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH...WAS LOCATED NEAR
PRESIDIO...AND WAS MOVING SOUTH AT 10 TO 15 MPH. ANOTHER SEVERE
THUNDERSTORM WAS LOCATED 10 MILES NORTHEAST OF PRESIDIO...ALSO
MOVING SOUTH AT 10 TO 15 MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
PRESIDIO.
F M 120 FROM OCHOA SOUTHEAST THROUGH PRESIDIO TO REDFORD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SPOTTERS REPORT OUTFLOW WINDS CAUSING BLOWING DUST IN PRESIDIO.
VISIBILITIES BELOW A MILE IN BLOWING DUST ARE LIKELY IN PRESIDIO
AND ALONG THE RIVER ROAD FROM PRESIDIO SOUTHEAST TO REDFORD.
MOTORISTS ARE URGED TO EXERCISE CAUTION AS WINDS AND BLOWING DUST
WILL MAKE TRAVEL HAZARDOUS.
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. GET INSIDE AND INTO SAFE SHELTER.
&&
LAT...LON 3008 10469 3013 10470 3017 10461 3007 10439
2988 10417 2970 10407 2948 10421 2951 10427
2951 10434 2954 10438 2958 10441 2963 10451
2966 10454 2977 10457 2992 10469 3006 10471
TIME...MOT...LOC 2235Z 338DEG 48KT 2968 10427
$$626
WWUS54 KMAF 202258
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
558 PM CDT SUN MAY 20 2012
TXC377-202308-
/O.EXP.KMAF.SV.W.0140.000000T0000Z-120520T2300Z/
PRESIDIO TX-
558 PM CDT SUN MAY 20 2012
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PRESIDIO COUNTY WILL
EXPIRE AT 600 PM CDT...
AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3008 10469 3013 10470 3017 10461 3007 10439
2988 10417 2970 10407 2948 10421 2951 10427
2951 10434 2954 10438 2958 10441 2963 10451
2966 10454 2977 10457 2992 10469 3006 10471
TIME...MOT...LOC 2258Z 338DEG 48KT 2940 10414
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:31 PM CDT, 2 hours 32 minutes earlier.
Area forecast discussion, May 20, 2:31 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 231 PM CDT SUN MAY 20 2012 .DISCUSSION... COLD FRONT CURRENTLY MOVING THROUGH EXTREME SOUTHWEST TEXAS AND SHOULD BEGIN TO PULL UP STATIONARY WITH LACK OF STRONG PRESSURE RISES BEHIND IT. REGARDLESS LOW LEVEL MOISTURE HAS SPREAD WEST TO THE MOUNTAINS IN THE EASTERLY UPSLOPE FLOW. CURRENT LAPS INDICATES PLENTY OF CIN BUT LATEST NAM12 SUGGESTS CAP SHOULD ERODE FAIRLY QUICKLY LATE THIS AFTERNOON WITH CONTINUED HEATING. WILL CONTINUE THE 20 TO 30 POPS MAINLY THIS EVENING ACROSS MUCH OF THE FORECAST AREA WITH MOISTURE...INSTABILITY AND LOW LEVEL CONVERGENCE AIDING IN LIFT DESPITE WEAK LARGE SCALE FORCING. A FEW STORMS COULD BE ON THE STRONG SIDE WITH CAPES FORECAST TO RANGE FROM 1000-2000 J/KG AND SHEAR OF 25 TO 30 KNOTS...BUT WEAK FORCING SHOULD LIMIT SEVERE THREAT. THE FRONT SHOULD RAPIDLY MOVE NORTH AND WEAKEN MONDAY AS AN UPPER LEVEL RIDGE BUILDS OVER THE FORECAST AREA MONDAY AND TUESDAY. CONTINUED SLIGHT POPS ACROSS THE NORTHERN PERMIAN BASIN MONDAY THROUGH MONDAY EVENING CLOSEST TO THE RETREATING FRONT IN THE NORTHWEST FLOW ALOFT. ISOLATED CONVECTION WILL ALSO BE POSSIBLE MONDAY IN THE MOUNTAINS IN THE UNSTABLE UPSLOPE FLOW. TEMPERATURES WILL WARM BACK TO ABOVE NORMAL BY TUESDAY UNDERNEATH THE UPPER RIDGE WITH NO PRECIPITATION EXPECTED. THE FLOW ALOFT IS THEN FORECAST TO BECOME WESTERLY WEDNESDAY AND SOUTHWESTERLY NEXT THURSDAY THROUGH SUNDAY. A LEE LOW WITH LOW LEVEL THERMAL RIDGING AND A DRYLINE WILL INTENSIFY WITH MUCH ABOVE NORMAL TEMPERATURES DEVELOPING WEDNESDAY THROUGH FRIDAY. THE DRYLINE SHOULD MIX EAST OF THE MOUNTAINS WITH A CAP LIKELY IN PLACE EAST OF THE DRYLINE IN STABLE FLOW ALOFT. THE DRYLINE SHOULD SHIFT BACK WEST TOWARD THE EASTERN SLOPES OF THE MOUNTAINS NEXT WEEKEND AS THE FLOW ALOFT BACKS AHEAD OF A LARGE PACIFIC SYSTEM. THIS COULD ALLOW A BETTER CHANCE OF CONVECTION DUE TO A LONGER FETCH OF SOUTHWESTERLY FLOW ALOFT FROM MEXICO WITH EMBEDDED DISTURBANCES. && .PRELIMINARY POINT TEMPS/POPS... ANDREWS TX 62 88 61 93 / 30 10 10 10 BIG SPRING TX 62 86 62 91 / 30 20 10 0 CARLSBAD NM 60 88 60 99 / 20 10 10 10 DRYDEN TX 65 88 63 94 / 20 10 0 0 FORT STOCKTON TX 63 88 64 97 / 20 10 0 10 GUADALUPE PASS TX 60 84 63 93 / 10 10 10 10 HOBBS NM 58 86 59 93 / 20 10 10 10 MARFA TX 52 86 50 90 / 20 10 10 10 MIDLAND INTL AIRPORT TX 61 87 63 93 / 20 10 0 10 ODESSA TX 63 88 64 92 / 20 10 0 10 WINK TX 66 89 63 96 / 20 10 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 10/12
Hazardous weather outlook, May 20, 1:30 PM CDT, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 130 PM CDT SUN MAY 20 2012 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-211830- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 130 PM CDT SUN MAY 20 2012 /1230 PM MDT SUN MAY 20 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE ALONG A COLD FRONT LATER THIS AFTERNOON AND EVENING ACROSS THE UPPER TRANS PECOS...PERMIAN BASIN...AND THE SOUTHERN PORTIONS OF THE ROLLING PLAINS. SCATTERED THUNDERSTORMS WILL ALSO BE POSSIBLE OVER SOUTHWEST TEXAS LATER THIS EVENING. THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING OCCASIONAL CLOUD TO GROUND LIGHTNING. IN ADDITION...A FEW THUNDERSTORMS COULD APPROACH SEVERE THRESHOLDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 20, 3:35 PM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 335 PM CDT SUN MAY 20 2012 TXZ080-202100- MARFA PLATEAU- 335 PM CDT SUN MAY 20 2012 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTH CENTRAL PRESIDIO COUNTY UNTIL 400 PM CDT... AT 326 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER OPEN RANGE OF NORTHWESTERN PRESIDIO COUNTY...ABOUT 20 MILES NORTHEAST OF CANDELARIA...OR ABOUT 30 MILES WEST OF MARFA. THIS STORM WAS DRIFTING SLOWLY NORTHEAST AT AROUND 5 MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED ABOUT 25 MILES EAST OF CANDELARIA...ALSO DRIFTING NORTHEAST AT UNDER 5 MPH. THESE STORMS SHOULD REMAIN SOUTHWEST OF U.S. 90 AND WEST OF U.S. 67 THROUGH 400 PM. BLOWING DUST ALONG THE LEADING EDGE OF OUTFLOW FROM THESE STORMS MAY AFFECT FM 2810 WEST OF MARFA.
Special weather statement, May 20, 4:25 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 425 PM CDT SUN MAY 20 2012 TXZ079-080-202215- PRESIDIO VALLEY-MARFA PLATEAU- 425 PM CDT SUN MAY 20 2012 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING CENTRAL PRESIDIO COUNTY UNTIL 515 PM CDT... AT 418 PM...A STRONG THUNDERSTORM WAS LOCATED OVER OPEN COUNTRY OF WESTERN PRESIDIO COUNTY...ABOUT 25 MILES WEST SOUTHWEST OF MARFA OR 13 MILES EAST OF CANDELARIA. THIS STORM WAS MOVING SOUTH AT AROUND 10 MPH. THIS STORM WILL CONTINUE TO AFFECT OPEN COUNTRY WEST OF U.S. 67 AND NORTH OF F M 170. HOWEVER...BLOWING DUST ALONG THE LEADING EDGE OF THIS STORM'S OUTFLOW MAY LOWER VISIBILITIES TO BELOW 3 MILES AT TIMES ON U.S. 67 FROM 15 MILES NORTH OF SHAFTER TO 10 MILES NORTH OF PRESIDIO...AND ALONG THE RIVER ROAD FROM RUIDOSA DOWN TO OCHOA. MOTORISTS ARE URGED TO EXCERCISE CAUTION IF DRIVING ON THE RIVER ROAD OR ON U.S. 67 BETWEEN PRESIDIO AND MARFA.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 5:47 PM CDT | Areal Flood Advisory | MAF | Presidio | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.